Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 34, NWS Birmingham, AL

March 18, 2013Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2013, 3:28 PM CDT for Tuscaloosa County, Alabama. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2013, 3:28 PM CDT (20:28 UTC)
Expired
Mar 18, 2013, 4:15 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 51 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 3:28 PM CDTHAIL 1Abernant, ALREPORTED NEAR ABERNANT. TIME ESTIMATED FROM RADAR.
Mar 18, 3:35 PM CDTHAIL 0.5Lake View, AL
Mar 18, 3:35 PM CDTHAIL 1Lake View, ALVIA EMERGENCY MANAGEMENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 1:31 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

736 
WUUS54 KBMX 182028
SVRBMX
ALC125-182115-
/O.NEW.KBMX.SV.W.0034.130318T2028Z-130318T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT MON MAR 18 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 415 PM CDT

* AT 328 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM BROOKWOOD TO 6 MILES SOUTH OF BANKHEAD LOCK AND DAM TO
  NORTHPORT...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ABERNANT...LAKE VIEW...DEERLICK CREEK CAMPGROUNDS...TANNEHILL
  IRONWORKS STATE PARK...LAKE TUSCALOOSA DAM...LAKE NICOL PARK...
  CAFFEE JUNCTION AND NICOL.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 97 THROUGH 100...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3326 8772 3345 8752 3344 8729 3343 8728
      3342 8725 3337 8723 3335 8719 3332 8718
      3328 8707 3325 8707 3322 8711 3324 8714
      3321 8718 3319 8746
TIME...MOT...LOC 2028Z 261DEG 31KT 3325 8721 3337 8733
          3329 8755

$$

17
1 follow-up statement
592 
WWUS54 KBMX 182044
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT MON MAR 18 2013

ALC125-182115-
/O.CON.KBMX.SV.W.0034.000000T0000Z-130318T2115Z/
TUSCALOOSA AL-
344 PM CDT MON MAR 18 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
TUSCALOOSA COUNTY UNTIL 415 PM CDT...

AT 344 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM TANNEHILL IRONWORKS STATE PARK TO ABERNANT...MOVING EAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN TUSCALOOSA COUNTY.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 97 THROUGH 100...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3328 8726 3332 8718 3330 8712 3329 8712
      3329 8710 3328 8707 3325 8707 3322 8711
      3324 8714 3321 8719 3321 8729
TIME...MOT...LOC 2044Z 276DEG 21KT 3326 8706 3326 8706
          3324 8719

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 12:30 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Mar 18, 12:30 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT MON MAR 18 2013

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

TODAY LOOKS LIKE IT COULD BE THE STORY OF 2 OR 3 DIFFERENT TALES.
WE START OUT THIS MORNING WITH AMPLE CLOUD COVER AND SCATTERED
SHOWERS ACROSS A LARGE PORTION OF CENTRAL ALABAMA AS WELL AS THE
MAIN ONGOING SITUATION...THE SQUALL LINE THAT HAS DEVELOPED IN
NORTHEAST MISSISSIPPI. AS EXPECTED...THE MORNING CLOUD COVER IS
HAMPERING THE DEVELOPMENT OF SFC BASED INSTABILITY...BUT THE SQUALL
LINE DOES HAVE THE ENERGY FROM THE PARENT SURFACE LOW IN SOUTHERN
KENTUCKY WITH WHICH TO WORK.  THE LINE SHOULD REMAIN ELEVATED BUT
WILL CARRY A LOW-END HAIL AND DAMAGING WIND THREAT.   THIS IS
EXPECTED TO CHANGE HOWEVER AS WE MOVE INTO THE AFTERNOON HOURS.
MODEL GUIDANCE SUPPORTED BY WATER VAPOR SATELLITE IMAGERY ARE STILL
SUGGESTING DRY AIR WILL WORK INTO CENTRAL ALABAMA ALOFT AND WE COULD
STILL SEE SOME MIXING OUT OF THE CLOUDS CURRENTLY IN PLACE.  IF THIS
DOES OCCUR...A GOOD PORTION OF THE AREA COULD SEE SFC BASED CAPES IN
THE 1000-1750 J/KG RANGE.  WHEN COUPLED WITH INCREASING MID-LEVEL
LAPSE RATES AND VEERING SURFACE WINDS...THIS COMBINATION COULD SPELL
SOME FAIRLY LARGE HAIL AND POTENTIALLY DAMAGING WINDS WITH ANY STORM
THAT TAPS INTO THAT ENERGY.  IF YOU DO SEE CLEARING IN YOUR AREA AND
THE SUN COMES OUT...THEN THAT WILL INCREASE YOUR CHANCE FOR A SEVERE
THUNDERSTORM WATCH TO BE EXTENDED TO YOU AS THE ENVIRONMENT WILL
RIPEN FOR SEVERE POTENTIAL THIS AFTERNOON AND EVENING. PROPER
ENVIRONMENTAL CONDITIONS FOR SEVERE WEATHER ARE EXPECTED TO DECREASE
AS WE MOVE TOWARDS THE MIDNIGHT HOUR TONIGHT.

UPDATES ARE OUT.

27

&&

.AVIATION...
18Z TAF DISCUSSION.

THIS IS GOING TO BE A VERY IDEALIZED TAF FORECAST...ESPECIALLY FOR
THE FIRST 6 TO 8 HOURS.  WITH MVFR CIGS BECOMING THINNER AND
THINNER...SUNSHINE IS STARTING TO SQUEEZE THROUGH THE CLOUD DECK.
THIS WILL LIKELY HELP TO DESTABILIZE THINGS...ALLOWING FOR SCATTERED
TS DEVELOPMENT ACROSS MOST OF THE AREA THIS AFTERNOON.  PREVAILING
TAF LINES REALLY REVOLVE AROUND THE LINE OF TS OVER NORTHERN
MISSISSIPPI AND ALABAMA...WHICH WILL CONTINUE PUSHING TO THE SOUTH
AND EAST THROUGH 00Z.  MAY HAVE TO ADJUST A BIT IF THESE SCATTERED
STORMS BEGIN POPPING UP AHEAD OF THE LINE.

WINDS WILL GRADUALLY VEER THROUGH THE AFTERNOON AS WELL...GIVING US
SOUTHWESTERLY SURFACE FLOW AHEAD OF FROPA...WHICH WILL TRANSLATE
THROUGH CENTRAL ALABAMA DURING THE OVERNIGHT HOURS.  CLEARING IS
LIKELY A FEW HOURS AFTER DAYBREAK ON TUESDAY.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 18, 1:08 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 PM CDT MON MAR 18 2013

ALZ011>015-017>050-191815-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
108 PM CDT MON MAR 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS THROUGH 10 PM...
FOR ALL OF CENTRAL ALABAMA. THE PRIMARY THREATS WILL BE DAMAGING
STRAIGHT LINE WINDS AND LARGE HAIL...POSSIBLY UP TO TWO INCHES IN
DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A DRY AIRMASS WILL WORK INTO THE AREA ON TUESDAY. THERE IS A LOW
CONFIDENCE THAT RELATIVE HUMIDITIES MAY DROP BELOW 25 PERCENT
ACROSS THE EAST FOR SEVERAL HOURS DURING THE AFTERNOON. THIS WOULD
HELP CREATE A POTENTIAL HIGH FIRE DANGER. OUTDOOR BURNING IS
DISCOURAGED WITH THIS TYPE OF AIRMASS.

THERE IS A CHANCE FOR TEMPERATURES TO FALL BELOW THE FREEZING MARK
WEDNESDAY NIGHT INTO THURSDAY MORNING. SENSITIVE VEGETATION WILL
NEED TO BE PROTECTED DUE TO THE FREEZING TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED THIS AFTERNOON AND TONIGHT.

27

In the hours before

Local storm report, Mar 18, 3:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             HAYDEN                  33.92N 86.75W
03/18/2013  E0.88 INCH       BLOUNT             AL   LAW ENFORCEMENT

            IN HAYDEN

&&

BAER
Special weather statement, Mar 18, 3:20 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT MON MAR 18 2013

ALZ022-030-031-182115-
GREENE AL-PICKENS AL-SUMTER AL-
320 PM CDT MON MAR 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SUMTER...EASTERN PICKENS AND
GREENE COUNTIES UNTIL 415 PM CDT...

AT 320 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM JENA TO 29 MILES WEST OF
EMELLE...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CUBA...
  EUTAW...
  LIVINGSTON...
  YORK...
  PANOLA...

&&

LAT...LON 3299 8834 3299 8818 3304 8814 3308 8797
      3319 8803 3331 8784 3302 8784 3302 8771
      3299 8771 3276 8787 3275 8781 3271 8783
      3265 8774 3263 8781 3259 8774 3243 8803
      3237 8805 3231 8794 3231 8842
TIME...MOT...LOC 2020Z 280DEG 29KT 3316 8788 3274 8879

17
Local storm report, Mar 18, 3:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     5 NE HAYDEN             33.97N 86.69W
03/18/2013                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN ON HWY 160 NEAR CR 13

&&

SUNGER
Local storm report, Mar 18, 3:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     ROCK CREEK              33.48N 87.08W
03/18/2013  E60 MPH          JEFFERSON          AL   AMATEUR RADIO

            TAYLORS FERRY AND WARRIOR RIVER RD AT UNION HILL CHURCH

&&

BAER
Local storm report, Mar 18, 3:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     REMLAP                  33.84N 86.61W
03/18/2013                   BLOUNT             AL   EMERGENCY MNGR

            TREES DOWN IN TOWN

&&

SUNGER
Local storm report, Mar 18, 3:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
326 PM CDT MON MAR 18 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     5 W BLOUNTSVILLE        34.10N 86.66W
03/18/2013                   CULLMAN            AL   EMERGENCY MNGR

            TREES DOWN ON CR 47 NEAR THE CULLMAN COUNTY LINE.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 4:58 AM CDTSpecial Weather StatementBMXMarion32 min
Mar 18, 1:06 PM CDTSpecial Weather StatementBMXMarion39 min
Mar 18, 1:19 PM CDTSevere Thunderstorm WarningBMXMarion41 min
Mar 18, 1:31 PM CDTSevere Thunderstorm WarningBMXMarion44 min
Mar 18, 1:51 PM CDTSevere Thunderstorm WarningBMXLamar, Marion54 min
Mar 18, 2:06 PM CDTSevere Thunderstorm WarningBMXWinston39 min
Mar 18, 2:18 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston57 min
Mar 18, 2:28 PM CDTSevere Thunderstorm WarningBMXTuscaloosa, Walker62 min
Mar 18, 3:03 PM CDTSevere Thunderstorm WarningBMXSt. Clair27 min
Mar 18, 3:06 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson39 min
Mar 18, 3:20 PM CDTSpecial Weather StatementBMXGreene, Sumter55 min
Mar 18, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah, St. Clair, Shelby56 min
Mar 18, 3:38 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa52 min
Mar 18, 3:46 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega44 min
Mar 18, 3:54 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton66 min
Mar 18, 4:01 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Talladega59 min
Mar 18, 4:09 PM CDTSevere Thunderstorm WarningBMXChambers, Tallapoosa66 min
Mar 18, 4:12 PM CDTSevere Thunderstorm WarningBMXClay, Cleburne, Randolph63 min
Mar 18, 4:14 PM CDTSevere Thunderstorm WarningBMXCoosa31 min
Mar 18, 4:18 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry57 min
Mar 18, 4:24 PM CDTSpecial Weather StatementBMXRussell36 min
Mar 18, 4:35 PM CDTSevere Thunderstorm WarningBMXTallapoosa55 min
Mar 18, 4:43 PM CDTSpecial Weather StatementBMXDallas, Marengo, Perry62 min
Mar 18, 4:49 PM CDTSevere Thunderstorm WarningBMXDallas, Marengo, Perry, Sumter56 min
Mar 18, 4:58 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore62 min
Mar 18, 5:05 PM CDTSevere Thunderstorm WarningBMXTallapoosa40 min
Mar 18, 5:18 PM CDTSevere Thunderstorm WarningBMXChambers, Lee57 min
Mar 18, 5:30 PM CDTSpecial Weather StatementBMXLowndes, Montgomery60 min
Mar 18, 5:32 PM CDTSevere Thunderstorm WarningBMXMacon58 min
Mar 18, 5:38 PM CDTSevere Thunderstorm WarningBMXRussell52 min
Mar 18, 6:11 PM CDTSpecial Weather StatementBMXLowndes, Montgomery49 min
Mar 18, 6:15 PM CDTSevere Thunderstorm WarningBMXLee15 min
Mar 18, 6:21 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Pike, Russell54 min
Mar 18, 6:52 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.